In this paper, we investigate extinction properties of the solutions for the initial Dirichlet boundary value problem of a porous medium equation with nonlocal source and strong absorption terms. We obtain some sufficient conditions for the extinction of nonnegative nontrivial weak solutions and the corresponding decay estimates which depend on the initial data, coefficients, and domains.
We consider the initial Dirichlet boundary value problem for a class of porous medium equations with nonlocal source and strong absorption terms
Equation (1) describes the fast diffusion of concentration of some Newtonian fluids through a porous medium or the density of some biological species in many physical phenomena and biological species theories, while nonlocal source and absorption terms cooperate and interact with each other during the diffusion. It has been known that the nonlocal source term presents a more realistic model for population dynamics; see [1-3]. In the nonlinear diffusion theory, obvious differences exist among the situations of slow (), fast (), and linear () diffusions. For example, there is a finite speed propagation in the slow and linear diffusion situations, whereas an infinite speed propagation exists in the fast diffusion situation.
Recently, many scholars have been devoted to the study of blow-up and extinction properties of solutions for nonlinear parabolic equations with nonlocal terms. The blow-up rates and blow-up sets of solutions to equation (1) have been investigated when , , and the linear absorption term is replaced with a nonlinear term with exponent (cf.[4-9]). Extinction is the phenomenon whereby there exists a finite time such that the solution is nontrivial for and then for all . In this case, T is called the extinction time. It is also an important property of solutions for nonlinear parabolic equations which have been studied by many researchers. For instance, Evans and Knerr  investigated the extinction behaviors of solutions for the Cauchy problem of the semilinear parabolic equation
by constructing a suitable comparison function. Ferreira and Vazquez  studied the extinction phenomena of solutions for the Cauchy problem of the porous medium equation with an absorption term
by using the analysis of self-similar solutions. Li and Wu  considered the problem of the porous medium equation with a source term
subject to (2) and (3). They obtained some conditions for the extinction and non-extinction of solutions to equation (4) and decay estimates by the upper and lower solutions method. On extinctions of solutions to the p-Laplacian equations or the doubly degenerate equations, we refer readers to [13,14] and the references therein.
Replacing the nonlocal term in equation (1) with a local term, Liu et al. considered the initial Dirichlet boundary value problem for a class of porous medium equations
and obtained sufficient conditions for the extinction and non-extinction of solutions to that equation. Thereafter, Fang and Li  extended their results to the doubly degenerate equation in the whole dimensional space.
For equation (1) with , , and , Han and Gao  showed that is the critical exponent for the occurrence of extinction or non-extinction. When , , and , the conditions for the extinction and non-extinction of solutions and corresponding decay estimates were obtained (cf.). Recently, Fang and Xu  considered equation (1) with , when the diffusion term was replaced with a p-Laplacian operator in the whole dimensional space, and showed that the extinction of the weak solution is determined by the competition of two nonlinear terms. They also obtained the exponential decay estimates which depend on the initial data, coefficients, and domains. The extinctions of solutions to equation (1) with nonlocal source terms do not depend on the first eigenvalue of the corresponding operator, which is different from the case of local source terms. The extinction and decay estimates for solutions to the nonlocal fast diffusion equations with nonzero coefficients and strong absorption terms, like equation (1), are still being investigated.
Motivated by the above works, we investigate whether the existence of strong absorption can change extinction behaviors for solutions to problem (1)-(3) in the whole dimensional space. The main tools we use are the integral estimate method and the Gagliardo-Nirenberg inequality. This technique has a wide application, especially for equations that do not satisfy the maximum principle (cf.). Our goals are to show that the extinction of nonnegative nontrivial weak solutions to problem (1)-(3) occurs when and to find the decay estimates depending on the initial data, coefficients, and domains.
Our paper is organized as follows. In Section 2, we give preliminary knowledge including lemmas that are required in the proofs of our results and present the proofs for the results in Section 3.
2 Preliminary knowledge
Due to the singularity of equation (1), problem (1)-(3) has no classical solutions in general. To state the definition of the weak solution, we let and firstly define the class of nonnegative testing functions
Remark 1 The existence and uniqueness of locally nonnegative solutions in time to problem (1)-(3) can be obtained by the standard parabolic regular theory that can be applied to get suitable estimates in the standard limiting process (cf.[2,21,22]). The proof is similar to the ones in the cited references, and so it is omitted here.
then we have the decay estimate
By solving the initial problem
and using the comparison principle, one can easily obtain the result. □
Lemma 2 (The Gagliardo-Nirenberg inequality) 
3 Main results
In this section, we give some extinction properties of nonnegative nontrivial weak solutions of problem (1)-(3) stated in the following theorems. The corresponding decay estimates to the solutions will be presented in the proofs of the theorems for brief expressions instead of in the statements.
By Hölder’s inequality, we get the inequality
By Lemma 2, we get the inequality
It then follows from (8) and Young’s inequality that
By inequalities (7) and (10), we get the inequality
By Lemma 1, we then obtain
By Hölder’s inequality, we have the inequality
Using Hölder’s inequality again, we have the inequality
From inequalities (11), (12), and (13), we then obtain the inequality
By Lemma 2, we can also have
by (16). From inequalities (14) and (17), we can also obtain the inequality
by multiplying both sides of (1) by () and integrating the result over Ω, and the Sobolev embedding inequality. By using the inequality above and a similar argument as above, the following decay estimates can be obtained:
By (10) and (18), and using Hölder’s inequality, we get the inequality
Hence, we have the inequality
By (17) and (19), and using Hölder’s inequality, we obtain the inequality
Therefore, we obtain the inequality
and , , is an eigenfunction corresponding to the eigenvalue , then for sufficiently small , it can be easily shown that is an upper solution of problem (1)-(3) provided that , . We then have for by the comparison principle. Therefore, from equation (19), we can obtain the inequality
from which the following decay estimates can be obtained:
Remark 2 Since the Sobolev embedding inequality cannot be used in the proof of Theorem 2, it is not necessary to consider the cases that and , when . In addition, if , the conditions in Theorem 2 imply that .
By Lemma 2, we have the inequality
We then obtain the inequality
Hence, we have the inequality
from which the following decay estimates can be obtained by a similar argument as the one used in the proof of Theorem 1:
By Lemma 2, it can be shown that
By (12), (13), and the inequality above, we can obtain the inequality
Hence, we can obtain the inequality
from which the following decay estimates can be obtained:
The authors declare that they have no competing interests.
All authors contributed equally to the manuscript and read and approved the final manuscript.
The second and third authors were supported by the National Science Foundation of Shandong Province of China (ZR2012AM018) and Changwon National University in 2012, respectively. The authors would like to express their sincere gratitude to the anonymous reviewers for their insightful and constructive comments.
Furter, J, Grinfield, M: Local vs. nonlocal interactions in populations dynamics. J. Math. Biol.. 27, 65–80 (1989). Publisher Full Text
Chen, YP: Blow-up for a system of heat equations with nonlocal sources and absorptions. Comput. Math. Appl.. 48, 361–372 (2004). Publisher Full Text
Souplet, P: Blow-up in nonlocal reaction-diffusion equations. SIAM J. Math. Anal.. 29, 1301–1334 (1998). Publisher Full Text
Souplet, P: Uniform blow-up profiles and boundary behavior for diffusion equations with nonlocal nonlinear source. J. Differ. Equ.. 153, 374–406 (1999). Publisher Full Text
Wang, MX, Wang, YM: Properties of positive solutions for non-local reaction-diffusion problems. Math. Methods Appl. Sci.. 19, 1141–1156 (1996). Publisher Full Text
Galaktionov, VA, Levine, HA: A general approach to critical Fujita exponents in nonlinear parabolic problems. Nonlinear Anal.. 34, 1005–1027 (1998). Publisher Full Text
Afanas’eva, NV, Tedeev, AF: Theorems on the existence and nonexistence of solutions of the Cauchy problem for degenerate parabolic equations with nonlocal source. Ukr. Math. J.. 57, 1687–1711 (2005). Publisher Full Text
Yin, JX, Jin, CH: Critical extinction and blow-up exponents for fast diffusive Laplacian with sources. Math. Methods Appl. Sci.. 30, 1147–1167 (2007). Publisher Full Text
Zhou, J, Mu, CL: Critical blow-up and extinction exponents for non-Newton polytropic filtration equation with source. Bull. Korean Math. Soc.. 46, 1159–1173 (2009). Publisher Full Text
Article ID 087650PubMed Abstract | PubMed Central Full Text
Fang, ZB, Li, G: Extinction and decay estimates of solutions for a class of doubly degenerate equations. Appl. Math. Lett.. 25, 1795–1802 (2012). Publisher Full Text
Han, YZ, Gao, WJ: Extinction for a fast diffusion equation with a nonlinear nonlocal source. Arch. Math.. 97, 353–363 (2011). Publisher Full Text
Fang, ZB, Xu, XH: Extinction behavior of solutions for the p-Laplacian equations with nonlocal sources. Nonlinear Anal., Real World Appl.. 13, 1780–1789 (2012). Publisher Full Text
Sacks, PE: Continuity of solutions of a singular parabolic equation. Nonlinear Anal.. 7, 387–409 (1983). Publisher Full Text